Research Article

Severe hypoglycaemia due to combined use of parenteral nutrition and renal dialysis.

Br Med J (Clin Res Ed) 1982; 285 doi: http://dx.doi.org/10.1136/bmj.285.6334.9 (Published 03 July 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:9
  1. J D Miller,
  2. J Broom,
  3. G Smith

    Abstract

    A 24-year-old woman who had sustained serious injuries in a road traffic accident required renal dialysis daily and was fed intravenously with a solution containing 25% dextrose. Subsequently insulin had to be added to the parenteral fluid to maintain blood glucose concentrations at physiological values. On one occasion parenteral feeding was continued until dialysis was started; she became comatose and the plasma glucose concentration was found to be less than 1 mmol/l (18 mg/100 ml). She responded rapidly to a 50 ml intravenous bolus of 50% dextrose. When parenteral feeding and dialysis are used simultaneously glucose passes across the semi-permeable membrane from the blood to the dialysate so that hypoglycaemia may occur. Insulin added to the parenteral fluid further decreases blood glucose concentrations. Stopping parenteral feeding 30-45 minutes before dialysis is started eliminates this danger of hypoglycaemia.